Texas, 2012

Hail and Damaging Winds in Texas, June 14, 2012

June 14, 2012 · NWS AMA · 23 events in 10 counties and zones

Severe thunderstorms developed across the western Texas Panhandle during the evening hours and moved across the southern, central and eastern Texas Panhandle. The severe thunderstorms produced strong thunderstorm winds and large hail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the western Texas Panhandle during the evening hours and moved across the southern, central and eastern Texas Panhandle. The severe thunderstorms produced strong thunderstorm winds and large hail. Non-thunderstorm wind gusts did cause some damage, however there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 3:50 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 14, 3:50 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT THU JUN 14 2012

.DISCUSSION...
OF PRIMARY CONCERN THIS EVENING...AS OF 4 PM THUNDERSTORMS HAD BEGUN
TO DEVELOP ALONG A COLD FRONT NEAR THE WESTERN OKLAHOMA
PANHANDLE...AND ALSO ALONG A DRYLINE IN THE WESTERN TEXAS PANHANDLE.
THIS THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AND SPREAD EAST
THROUGH TONIGHT AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE
PANHANDLES. SOME OF THESE THUNDERSTORMS WILL BE STRONG TO SEVERE.

FRIDAY THROUGH SATURDAY...MOSTLY ZONAL FLOW ACROSS THE US WILL BEGIN
TO DESTABILIZE...WITH AN UPPER LEVEL LOW CUTTING OFF OVER THE DESERT
SOUTHWEST AND RETROGRADING OVER THE PACIFIC. WARM TEMPERATURES AND A
SLIGHT CHANCE FOR THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. A
COLD FRONT SHOULD EDGE INTO THE WESTERN OKLAHOMA AND NORTHWESTERN
TEXAS PANHANDLES SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN TO THAT AREA.

SUNDAY THROUGH WEDNESDAY...THE COLD FRONT WILL PULL NORTHWARD DURING
THE DAY ON SUNDAY...AS LEE SIDE CYCLOGENESIS STRENGTHENS. CONTINUED
TO KEEP MAX TEMPS ABOVE GUIDANCE INTO EARLY NEXT WEEK AS SOUTHERLY
WINDS AND A BUILDING UPPER LEVEL RIDGE ALLOW FOR TEMPERATURES TO
REACH INTO THE UPPER 90S AND LOWER 100S. NO MENTIONABLE POPS AT THIS
TIME.

WEDNESDAY NIGHT INTO FRIDAY...A DEVELOPING SURFACE LOW PRESSURE
SYSTEM IN THE LEE OF THE ROCKIES SHOULD PULL A COLD FRONT INTO AT
LEAST THE FAR NORTHWEST PANHANDLES WEDNESDAY NIGHT. MODELS DISAGREE
SLIGHTLY AS TO HOW STRONG THIS FRONT WILL BE...SO DECIDED TO GO WITH
THE STRONGER GFS. DID NOT INTRODUCE POPS AT THIS TIME AS CONFIDENCE
IS LOW...THOUGH SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT IF IT STALLS ACROSS THE AREA ON THURSDAY.

NF

&&

.FIRE WEATHER...
DESPITE RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT ACROSS WESTERN
PORTIONS OF THE PANHANDLES DURING THE AFTERNOONS THROUGH
TUESDAY...20 FOOT WIND SPEEDS SHOULD BE LESS THAN 15 MPH DURING THE
AFTERNOONS. ALSO...RECENT AND EXPECTED RAINFALL HAS KEPT FUEL
MOISTURE HIGHER AND FIRE DANGER RATINGS AT LOW TO MODERATE ACROSS THE
PANHANDLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  94  65  93  65 /  30  20  20  20  10
BEAVER OK                  68  95  66  96  65 /  40  20  20  20  20
BOISE CITY OK              61  91  62  92  64 /  30  20  20  30  30
BORGER TX                  69  96  69  96  68 /  30  20  20  20  20
BOYS RANCH TX              64  99  66  96  67 /  30  20  20  20  20
CANYON TX                  64  95  65  94  63 /  30  20  20  20  10
CLARENDON TX               67  94  67  93  68 /  20  20  20  10  10
DALHART TX                 62  97  61  93  63 /  30  20  20  20  30
GUYMON OK                  65  95  66  95  65 /  30  20  20  20  30
HEREFORD TX                63  96  65  92  61 /  30  20  20  20  10
LIPSCOMB TX                70  94  69  95  66 /  30  20  20  20  20
PAMPA TX                   66  95  66  92  67 /  20  20  20  20  20
SHAMROCK TX                68  94  68  92  67 /  20  20  20  10  10
WELLINGTON TX              68  96  68  94  69 /  20  20  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/06
Hazardous weather outlook, Jun 14, 3:02 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT THU JUN 14 2012

OKZ001>003-TXZ001>020-150915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT THU JUN 14 2012

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
ENTIRE TEXAS AND OKLAHOMA PANHANDLES.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. LARGE
HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70 MPH WILL
BE THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY CAUSE
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOSTLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND SATURDAY. WHILE
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW
STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN DURING THIS PERIOD MAY
ALSO CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.
LIMITED SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON FRIDAY AND SATURDAY
ACROSS THE PANHANDLES.

NF

In the hours before

Special weather statement, Jun 14, 2:14 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT THU JUN 14 2012

OKZ001-142100-
CIMARRON OK-
314 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR CIMARRON COUNTY.

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES NORTH OF KENTON...OR ABOUT
29 MILES NORTHWEST OF BOISE CITY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JC
Special weather statement, Jun 14, 3:53 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT THU JUN 14 2012

TXZ016-017-142245-
DEAF SMITH TX-RANDALL TX-
453 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES EAST OF HEREFORD...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KB

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind, 2 high wind. Local standard time, as filed.

Hail, Deaf Smith

When
June 14, 4:04 PM CST to 4:05 PM CST
Where
Deaf Smith County, 1.13 mi E of Hereford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.380

Hail, Deaf Smith

When
June 14, 4:10 PM CST to 4:11 PM CST
Where
Deaf Smith County, 2.27 mi E of Hereford
Measured
1.25 in hail
Reported by
Public
Coordinates
34.820, -102.360

Hail, Deaf Smith

When
June 14, 4:15 PM CST to 4:16 PM CST
Where
Deaf Smith County, 1.13 mi E of Hereford
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.820, -102.380

Hail, Deaf Smith

When
June 14, 4:15 PM CST to 4:16 PM CST
Where
Deaf Smith County, 2.68 mi SW of Hereford Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -102.350

Hail, Randall

When
June 14, 4:50 PM CST to 4:51 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.990, -102.080

Hail, Deaf Smith

When
June 14, 5:01 PM CST to 5:02 PM CST
Where
Deaf Smith County, 13.76 mi NE of Milo Center
Measured
0.88 in hail
Reported by
Public
Coordinates
35.130, -102.240

Hail, Oldham

When
June 14, 5:06 PM CST to 5:07 PM CST
Where
Oldham County, 0.56 mi E of Wildorado
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -102.190

Hail, Oldham

When
June 14, 5:11 PM CST to 5:12 PM CST
Where
Oldham County, 1.49 mi NNE of Wildorado
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.220, -102.190

Hail, Hartley

When
June 14, 5:40 PM CST to 5:41 PM CST
Where
Hartley County, 10.1 mi E of Hartley
Measured
1.75 in hail
Reported by
Public
Coordinates
35.890, -102.220

Hail, Moore

When
June 14, 5:54 PM CST to 5:55 PM CST
Where
Moore County, 7.87 mi SW of Dumas Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.770, -102.120

The Moore County Emergency Management Office reported that the hail fell at Middlewell Road and Farm to Market Road 722 southwest of Dumas Texas.

Hail, Moore

When
June 14, 5:57 PM CST to 5:58 PM CST
Where
Moore County, 5.59 mi SSW of Dumas Muni Arpt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.780, -102.070

Hail, Hutchinson

When
June 14, 6:16 PM CST to 6:17 PM CST
Where
Hutchinson County, 0.56 mi E of Stinnett
Measured
0.88 in hail
Reported by
Public
Coordinates
35.820, -101.440

Thunderstorm Wind, Potter

When
June 14, 6:22 PM CST to 6:23 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

High Wind, Potter

When
June 14, 6:22 PM CST to 6:24 PM CST
Where
Potter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Potter

When
June 14, 6:30 PM CST to 6:32 PM CST
Where
Potter forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The broadcast media reported that gravel was blown across a street which resulted in broken car windows. There were no reports of injuries or fatalities.

Thunderstorm Wind, Donley

When
June 14, 6:55 PM CST to 6:56 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

Hail, Carson

When
June 14, 6:59 PM CST to 7:00 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.110

Hail, Donley

When
June 14, 7:06 PM CST to 7:07 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick
Measured
1.25 in hail
Reported by
Public
Coordinates
35.040, -100.910

Thunderstorm Wind, Donley

When
June 14, 8:00 PM CST to 8:01 PM CST
Where
Donley County, 19.85 mi NNE of Hedley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.140, -100.550

The public estimated the thunderstorm wind gusts about seven miles south southeast of McLean Texas. There was no damage and there were no reports of injuries or fatalities.

Hail, Lipscomb

When
June 14, 8:43 PM CST to 8:44 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.460, -100.540

Hail, Lipscomb

When
June 14, 8:55 PM CST to 8:56 PM CST
Where
Lipscomb County, 1.77 mi NW of Darrouzett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -100.340

Thunderstorm Wind, Donley

When
June 14, 9:15 PM CST to 9:16 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

Hail, Lipscomb

When
June 14, 9:37 PM CST to 9:38 PM CST
Where
Lipscomb County, 0.56 mi W of Follett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.430, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390673, 390685, 390674, 390686, 390675, 390691, 390690, 390676, 390684, 390681, 390677, 390682, 390683, 390698, 390697, 390687, 390689, 390688, 390696, 390692, 390693, 390694, 390695.